Public Health England issued a warning to all health services on Thursday (April 27) after the "deadly" synthetic opioids were detected in heroin supplies, as reported by the National Crime Agency (NCA).
A PHE spokesperson told C+D that if appropriate, community pharmacists should supply naloxone "for all those at risk" and refer users to local treatment services.
“Community pharmacists have an important role in raising awareness among heroin users using their services, of the very serious risks of the possible availability of heroin cut with fentanyls," the spokesperson added.
Fentanyl, which is commonly used to treat severe chronic pain, is around 100-times stronger than morphine, according to the Central Alerting System (CAS) website – a Department of Health cascading system for issuing patient safety alerts.
Carfentanyl is 4,000-10,000-times more potent than morphine, and principally used as an animal tranquilliser, the CAS said.
It advised that healthcare professionals who come into contact with heroin users should "watch carefully for the signs of an overdose", including loss of consciousness, shallow or absent breathing, or blue lips or fingertips.
Health professionals who encounter an unusual or unexpected adverse reaction to the use of heroin should report it to PHE, it added.
Read the full CAS guidance for healthcare professionals here.
Distributed across a wider area
The NCA claimed the contaminated heroin has caused “several recent deaths” in the Yorkshire, Humber and Cleveland areas. A joint operation with West Yorkshire Police has led the agency to believe the substances could have been distributed to drug dealers “across a much wider area”.
Tony Saggers, head of drugs threat and intelligence at the NCA, said it has “taken the unusual step of appealing to people to be vigilant".